Tuesday, May 12, 2009

Treating Cancer as a Chronic Illness

I had a lively discussion a little over a week ago on the subject of taking chemotherapy drugs (any chemotherapy drug) to keep my cancer (if it exists) at bay. What I tried to explain in this theoretical discussion was the potentially toxic side effects of the chemo drugs (e.g., stroke, death) and as a result why one would want to not take these drugs. I’m not sure the recipient of this discussion understood my perspective.

Today, my brother sent an excerpt he had found on the FDA MedWatch website. The article posted on 5/9/09 (less than one week ago) was about Tarceva. See reference 1 below for the full article. In essence, the pharmaceutical company, Genentech, that manufactures Tarceva added wording to their “WARNINGS AND PRECAUTIONS” section on their prescription instructions. Fatality was one of the new adverse side effects. Per my prescription, I have taken the maximum recommended dose of Tarceva (150 mg) daily for over 17 months. That works out to 517 doses. So, my theoretical discussion of just over a week ago has turned into something a bit closer to home. Although rash was a previously known side effect, the new warning seemed to heighten this side affect as a more severe warning sign. To compound the issue, I have a moderate rash on my side that appeared about a week ago. Even before I became aware of the updated warning today, it was one of my top subjects for tomorrow’s cancer center clinic visit.

Here’s what I currently believe. On the plus side, Tarceva is keeping my cancer at bay. On the negative side, Tarceva is causing a moderate rash, continued neuropathy in my feet, and poor blood circulation. I’m guessing my oncologist will examine me tomorrow and recommend that I begin taking a smaller daily dosage with a warning about staying in close touch with him if the rash gets worse.

The bottom line to all this is that treating cancer as a chronic illness is a step in the right direction, but it is not without its pitfalls. This can certainly be a case of the cure being worse than the disease.

On a separate subject, my original diagnosis was April 29 2005. That’s over 4 years ago. I’m still here, but the journey has left me scarred both physically and mentally for life. Last night I had a dream (actually a nightmare) that my right side neck lymph nodes were swollen. This would mean (at least in my mind) that my cancer had returned. It was so real that I spent time feeling the lymph nodes in my neck when I woke up to see if they were swollen. They weren’t, so it was a dream. It was also a relief. This disease will never leave me completely alone. On that note…

Take care and good health to you all.

=======================
Reference:
http://www.fda.gov/medwAtch/safety/2009/safety09.htm#Tarceva

2 comments:

Johanna said...

Did your doctor prescribe you to take the maximum recommended dose of Tarceva? Maybe your oncologist would try to give you a lower dosage for that or another chemotherapeutic drug. Never be afraid to ask your doctor about Tarceva and don't hesitate to tell your doctor about the neuropathy that you are experiencing. This may cause a greater consequence if you don't. Good luck and I wish you to get well. Allentown Surgical Oncologist

Kay Spears said...

I can say that this is one of the best articles about that chronic illness. I think this is a very effective way in treating that sickness.

FirstLine Therapy San Antonio TX